A Unique Presentation of Serum Sickness From Rabbit Antithymocyte Globulin in a Kidney Transplant Recipient

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Polyclonal antibodies are commonly used for induction of immunosuppression during organ transplantation. They are derived from nonhuman animals including horses and rabbits. Exposure to these antibodies can elicit immune complex deposition in tissue resulting in serum sickness. We report a unique presentation of serum sickness after exposure to rabbit antithymocyte globulin.
A 41-year-old man with a medical history of end-state renal disease from focal segmental glomerulosclerosis underwent kidney transplantation in 1998 with induction therapy that included rabbit antithymocyte globulin. He ultimately experienced graft failure, and the transplanted kidney was removed in 2001. This year, the patient underwent a second transplantation with antithymocyte globulin (ATG) and methylprednisolone induction. The ATG dose was 1 mg/kg daily for 4 doses. He was then transitioned to oral steroids with tacrolimus and mycophenolate for immunosuppression. Two weeks after the transplantation, the patient presented with severe pain in his hands, knees, and ankles. He also complained of fever with nausea. On presentation, he was noted to be febrile with temperature of 38.4°C with a heart rate of 125 beats per minute. The remainder of his vitals were within normal limits. His laboratory results were unremarkable except for a leukocytosis of 25.7k leukocytes (with 92% neutrophils). Physical examination was significant for joint tenderness in bilateral metacarpophalangeal joints, knees, and ankles with restricted range of motion secondary to pain. There was minimal swelling in the respective joints. There was no appreciable rash. Rheumatology was consulted for the acute migratory polyarticular arthritis. Serum sickness (SS) from antithymocyte globulin was suspected; however, the absence of rash and prominent neutrophilic leukocytosis necessitated infectious workup. Arthrocentesis of the left knee was performed which revealed 11,040 leukocytes with 70% polymorphonuclear leukocytes without any crystals. Blood cultures, Lyme serology and Neisseria gonorrhoeae/Chlamydia trachomatis urine polymerase chain reaction were all negative. Decreased C3 and C4 complement levels with elevated C-reactive protein of 5.2 supported the diagnosis of ATG-induced serum sickness. The patient was started on 20 mg of intravenous methylprednisolone twice daily for 3 days which resulted in rapid improvement of his polyarthritis and fevers. The patient was discharged home on oral prednisone taper on hospital day 5.
SS, a type III hypersensitivity reaction, is a clinical diagnosis of exclusion. It typically occurs 7–14 days after exposure to the responsible agent and resolves within a few weeks of discontinuation. Almost all patients develop a pruritic macular rash.1 Other symptoms include fever, arthralgia, and nausea/vomiting. The patient presented above did not display the typical macular rash, likely due to ongoing immunosuppression making his presentation unique. SS usually affects larger joints. Laboratory studies can show low complement with elevated acute phase reactants. Risk factors include prior exposure and higher doses of the antigen. Treatment includes removal of the offending agent and high-dose steroids or plasmapharesis. Prognosis is excellent once the offending agent is removed. Steroids and plasmapharesis can hasten recovery.
    loading  Loading Related Articles